More insanity for me on the path to getting some kind of control. Waking up this morning at a decent level of 115mg/dl , I was jumping up and down with joy since my numbers have been in the 250-300 range for weeks now. Going with my usual bolus of I:C=1:5 for breakfast. Three hours later I have a low of 68 (which I feel acutely since I’ve been so high) and took 3 glucose tablets. 15 minutes later I’m at 178 mg/dl. What’s that all about.I’m stumped and disheartened to have had my joy turned into dismay. Perhaps whenever my numbers are more “normal” I need to change my I:C ratio. Open to ideas and comments.
I have learned that unless I am exercising intensely, one glucose tab raises my blood sugar 40-50 points. I know they tell us to eat 15 grams of carbs for a low, but I just can’t do it safely.
Me, too. I think the 3 thing is just an attempt to go high rather than low. I take 1 tablet and wait 30 min. I’ll take 2 more if I haven’t started to feel better. Especially for an initial # of 68, 1 is all I would take.
did you wash your hands before you tested? the reason i ask is because about a month ago i had a low and ate a few glucose tabs - enough to raise me to around 100. 20 minutes later when i tested, to my astonishment, my meter read 225! after scratching my head and debating either going for a run (at 12:30 at night) or taking a correction, i realized i forgot to wash my hands. after trying again my meter was, in fact, at 100. bottom line is when something doesn’t seem right, test again. if i had taken a correction right before bed with a normal bg i could’ve been in trouble.
SO GLAD to hear you’re at 115 this morning!
At the present time with your having been high, 1) your liver kicked in and showered you with glucose, or 2) your thyroid medicine raised you farther than normal for you - or it kicked in if you took it with breakfast.
You might figure next time at that time of day if you go down, that you’re having 1 gram raising you 9. Then you’ll only take 1 glucose tab, test in 10 min.
Don’t let yourself get disheartened. You’re going to be finding your normals all your life.
Your bolus is changing, so test 1 hr after breakfast. After every meal. Different times of day you’ll use different ratios.
I generally take only 2 glucose tablets, unless my numbers are down into the 40s, but we are all different and you have to figure what works for you. I personally don’t treat unless I am under 60, but others use the number of 70. Depending on where you were at after two hours, a low number at three might be your bolus or it might be your basal. I’ve never done basal testing, but look to the pattern of numbers before the next meal as well as fasting and bedtime to determine if a change is needed in basal, and to the two hours after meal numbers to evaluate bolus. I assume you are keeping records two hours after each meal. If you are starting to see a pattern of numbers going down from before the meal then, yes, you might have to change your I:C ratio.
The rise in blood sugar does seem excessive for three glucose tabs. Did you eat something with a lot of fat that might give you a rise later on? Perhaps your numbers were rising anyway and the glucose just added to it. Another possibility if you see patterns of going low(ish) after a meal and then rising up high might be something like gastroparesis which is slowed stomach emptying so the bolus hits you way sooner than the food. This is just a theory though if you are seeing that sort of pattern.
It’s all about patterns. Remember the “Magic Eye” pictures that were popular a few years ago? You would stare at a page of random dots and then suddenly a picture would emerge. (I loved those once I got the ability to see them). It’s like that. I yellow mark my target numbers, blue mark my lows and circle my highs and if I look at a page (28 days) of numbers I can see patterns.
I did use an alcohol swab to clean my finger after I got the first reading of 178, but the second reading was the same.
I have been keeping excellent charts with my highs in yellow (98% of the chart!!!) and my lows in orange (because it’s hard to read blue pen under blue marker). I have been testing 10-12 times a day, and for the last few weeks there was no pattern except for a constant pattern of highs. Previously, from month 1 to 4 since diagnosis, the lows were at completely random times and the rest of the numbers were all over the place so neither I nor my endo could see any patterns emerging. We’ll see what happens from this point forward. Thanks for your input.
That’s interesting news to me. Always thought each 4 gram tablet raises 15 points which is why I took 3.
Well, all the numbers high is, unfortunately, a pattern. Hope that one is on its way to extinction soon!
AMEN TO THAT SISTER!
The 15/15 rule is terrible. Not all lows are the same. Where you are going is just as important as where you are at that moment. If I am <= 50 and declining, with some insulin onboard, then 3 tablets (12g) is about the right amount. But if I’m 50-60 without much insulin onboard, then 1 is probably adequate.
This is one of the most difficult aspects of being a diabetic. When you’re low, every instinct tells you to keep eating. It took me a long time to get over that instinct and prevent the inevitable highs that follow over-treating. It sounds like you’re getting a lot closer though. A few more tweaks and I’m sure you’ll feel much better!
Good point, Tom, that we should take into account the IOB in our use of glucose!
I think using glucose tablets is the way to go to avoid the over-treating that happens when people feel hungry, low and treat with something they like instead of the chalky circles! I actually never experience hunger as one of my low symptoms so I guess I’m lucky that way; it sounds too much like smoking pot and getting the munchies! (Yes, I’ve done my share of pot smoking but it’s been decades!)
If I’m in the 60’s I’ll “kiss it with a carb” and take just one tab.
And you are RIGHT…nothing hacks me more when I’m trying to keep the numbers good than to have one kicked up by a LOW!!! It would be different if we treated with a bag of Oreos…but, hello! it is a lousy 3-4 glucotabs!
Happy for your good reading in the morning. It’s not about perfection…it is about progress!!!
Agree, Tom. It can also take longer than 15 minutes to know the full effect of correcting & how many end up over- correcting a low.
One gram glucose raises me 10 pts. I don’t use glucose tabs because they’re too much for me & stick to things that are only 1 gram each (jelly beans). If I followed the 15/15 rule, I’d be soaring.
I thing they are 4 or 5 grams each so 3 yes 115 mg/dl is not absurd. It is about the equivalent of a slice of bread. and that would do it to me. 68, if the meter is accurate and that is a big if, is close to the bottom range of normal. But I can see that you did not feel well given that the BG has been on the high side lately. Hope that you get it under control soon.
Wow! I can only get 4-5 points per tablet.
Each gram raises my niece 5 points. Three glucose tabs would raise her blood sugar 60 points. BS of 67 + 60 would only be about 120. But you overtreated the low. You would only have needed one tab to bring your BS back to target. I’m not sure what is going on, but I don’t think the rise is related to the glucose tab. That’s a rise of approximately 40 grams per tab. How is that possible? So glad to see your overnight BS stabilizing. You have figured out your overnight basals. The 68 is a very mild low (70 is a normal blood sugar). You are close. I think your breakfast ratio of 1 to 5 is working well. ICR is never perfect. We test two hours after each meal, check the insulin on board on the pump, and decide whether to “cover” some of the IOB or not. Usually if there is 1.5 units remaining, we will cover half of the remaining IOB. That works well for us. If busy or at school away from us, we raise ICR up 1 point. This means that she will be higher at the two-hour mark than she should be but will come back to a normal blood sugar in four hours, will not need the two-hour intervention to prevent a low. As an adult, and with a number so close to target, I would not change the ICR or morning basals yet. At the two hour mark, I would test BS, calculate insulin on board left over from the bolus (John Walsh has info in his book you can use in order to do this), and if 67, I would take one-third of a cup of milk or one glucose tab. If 120 I would take nothing. If 200, you are going to need a correction; either factor one in now or wait until all IOB is gone to prevent stacking of insulin. Here’s another thought. Maybe the sugar from the glucose tab spiked you very high but just for a very brief period. If you had checked at the half hour mark, perhaps BS would be lower than 178? I think you are on the right track. Glucose can fluctuate wildly for no reason at all sometimes or there is a reason, we just don’t know what it is. Stress, sickness, even some forms of exercise can cause blood sugar to go high. You are doing wonderfully well. Keep up the good work! P.S. If your blood sugar continues to rise, I would suspect the morning basals. Also, you must know this is not a one time deal regarding setting basals and bolus ratios, sensitivity. It’s not a “set it and forget it.” This is ongoing and things can change. For us it changes every few days; adults should be more stable. Women have a monthly pattern, often going high at certain times of the month, then a drop. You are going to need a year of monitoring to figure out your patterns and what your body usually does. And the random high and low blood sugars — once you know what usually happens, you will just correct the random numbers.